Hail, McDuffie
- When
- April 3, 5:05 PM EST
- Where
- McDuffie County, 3 mi NE of Thomson
- Measured
- 0.88 in hail
- Reported by
- POST OFFICE
- Coordinates
- 33.500, -82.467
Post Office employee reported nickel size hail
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 3, 12:39 PM EST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 139 PM EDT MON APR 3 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... SPC HAS JUST ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL SOUTH CAROLINA/EAST CENTRAL GEORGIA. THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTHERN GEORGIA DURING THE NEXT COUPLE OF HOURS AHEAD OF APPROACHING COLD FRONT. SATELLITE SHOWING CUMULUS DEVELOPING RAPIDLY IN THAT AREA. AMPLIFIED UPPER LEVEL TROUGH OVER THE TENNESSEE VALLEY...WITH STRONG MID LEVEL SHORT WAVE THAT WILL ROTATE ACROSS THE REGION THIS EVENING. SYNOPTIC LIFT SHOULD BE STRONG LATE THIS AFTERNOON DUE TO TROUGH BECOMING NEGATIVELY TILTED AND STRONG UPPER LEVEL JET ACROSS NORTH GEORGIA INTO SOUTH CAROLINA...STRONG DIVERGENCE EXPECTED. AIRMASS BECOMING VERY UNSTABLE ACROSS NORTH GEORGIA...WITH SURFACE BASED LI AROUND -8. AIRMASS ACROSS NORTH CENTRAL SOUTH CAROLINA SHOULD BECOME INCREASINGLY UNSTABLE AS LAPSE RATES STEEPEN. BEST LOW LEVEL CONVERGENCE EXPECTED NORTH OF THE COLUMBIA AREA. 800-850MB WIND HAVE INCREASED TO 50-60 KT AS SEEN ON KCAE VAD WIND PROFILE. SUPER CELLS POSSIBLE THIS AFTERNOON...SO EXPECT SR HELICITY VALUES TO INCREASE DURING THE NEXT COUPLE OF HOURS. HAIL ALSO A MAJOR CONCERN. SCATTERED THUNDERSTORMS FORECAST FOR LATE AFTERNOON AND EARLY EVENING. RAPID CLEARING AFTER FRONTAL PASSAGE...CLOSE TO 00Z...SHOULD BE CLEAR BY MIDNIGHT...QUITE AN AIRMASS CHANGE SO EXPECT DEW POINTS TO BE FALLING INTO THE 30S BY DAYBREAK. COLD AIR ADVECTION TUESDAY BUT STRONG DOWNSLOPE...SO MAXIMUM TEMPERATURE FORECAST ABOVE LOCAL CONSENSUS. WINDS POSSIBLY STAYING UP TUESDAY NIGHT A BIT IN THE BOUNDARY LAYER SO WIDESPREAD 30S NOT EXPECTED. WARMER TEMPERATURES WEDNESDAY AS AIRMASS MODERATES. && .LONG TERM (THURSDAY THROUGH MONDAY)... WARM FRONT SHOULD MOVE THROUGH THE AREA THURSDAY AS DEEP SURFACE LOW MOVES INTO THE NORTHERN PLAINS...ECMWF LOOKS MORE LIKE YESTERDAYS GFS MODEL...WHICH HAS BEEN CONSISTENT MOVING COLD FRONT THROUGH THE AREA FRIDAY NIGHT...THIS MAY STILL BE TOO FAST THOUGH. WILL LEAVE SLIGHT CHANCE POPS IN FOR FRIDAY NIGHT AND SATURDAY...DRY REST OF PERIOD. TEMPERATURES SHOULD BE WARM WITH UPPER RIDGE IN THE FIRST PART OF THE PERIOD. && .AVIATION... LINE OF SHOWERS AND THUNDERSTORMS EXPECTED TO CROSS THE FA AIRPORTS BETWEEN 2100 UTC AND 0000 UTC THIS EVENING. SEVERE STORMS ARE POSSIBLE WITH HAIL AND WIND GUSTS TO OVER 60 MPH. MVFR CONDITIONS WILL PREVAIL UNTIL LINE OF SHOWERS MOVES INTO THE AREA. POST FRONTAL WINDS WILL BE NW AT 15 TO 25 KTS AND SKIES SHOULD QUICKLY CLEAR OUT BY 0300 UTC. WINDS WILL GRADUALLY DECREASE BY MORNING AND REMAIN W TO NW AT AROUND 10 KTS. A FEW CU WILL DEVELOP IN THE AFTERNOON ON TUESDAY BUT VFR CONDITIONS ARE EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 519 AM EDT MON APR 3 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 040930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 519 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE. ALSO, EXPECT BREEZY CONDITIONS TODAY. A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM. EXPECT WINDS 15 TO 20 KNOTS...WITH HIGHER GUSTS UP TO 30 KNOTS...ON AREA LAKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 WNW SUMTER 33.98N 80.49W
04/03/2006 E0.75 INCH SUMTER SC OTHER FEDERAL
PENNY SIZED HAIL REPORTED BY MILITARY AT SHAW AFB.
&&
KILMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 542 PM EDT MON APR 3 2006 SCZ027-028-032215- LEXINGTON-RICHLAND- 542 PM EDT MON APR 3 2006 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND LEXINGTON COUNTY THROUGH 615 PM EDT... AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF IRMO...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND IRMO...ST. ANDREWS...FOREST ACRES...ARCADIA LAKES...WOODFIELDS... DENTSVILLE AND COLUMBIA THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PLEASE TAKE SHELTER FROM THIS STRONG THUNDERSTORM. JDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 W SUMTER 33.94N 80.41W
04/03/2006 E1.00 INCH SUMTER SC PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL JUST WEST OF SUMTER.
&&
KILMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 S CHAPIN 34.14N 81.35W
04/03/2006 E0.50 INCH LEXINGTON SC AMATEUR RADIO
MARBLE SIZED HAIL REPORTED BY HAM RADIO OPERATOR.
&&
KILMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 548 PM EDT MON APR 3 2006 SCZ016-032215- CHESTERFIELD- 548 PM EDT MON APR 3 2006 ...STRONG THUNDERSTORMS WILL IMPACT CHESTERFIELD COUNTY THROUGH 615 PM EDT... AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER JEFFERSON...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND JEFFERSON...RUBY...PATRICK...CHESTERFIELD AND CHERAW THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. JDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 S LANCASTER 34.65N 80.78W
04/03/2006 E1.75 INCH LANCASTER SC LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED BY LANCASTER COUNTY SHERIFF
0525 PM HAIL 8 SE LANCASTER 34.64N 80.68W
04/03/2006 E1.00 INCH LANCASTER SC LAW ENFORCEMENT
QUARTER SIZED HAILL REPORTED BY LANCASTER COUNTY SHERIFF.
&&
KILMERThe Robins AFB radar (KJGX), 123 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
2 hail. Local standard time, as filed.
Post Office employee reported nickel size hail
Public Works employee reported penny size hail
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490771, 5490772.